Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 451, NWS Goodland, KS

August 1, 2016Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 1, 2016, 5:39 PM CDT for Red Willow County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 5:39 PM CDT (22:39 UTC)
Expired
Aug 1, 2016, 6:15 PM CDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 153 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-427 J/kg
Mixed-layer LCL
2155 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

121 
WUUS53 KGLD 012239
SVRGLD
NEC145-012315-
/O.NEW.KGLD.SV.W.0451.160801T2239Z-160801T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM CDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL RED WILLOW COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 615 PM CDT

* AT 539 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
  BARTLEY...OR 18 MILES EAST OF MCCOOK...MOVING NORTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EAST CENTRAL RED WILLOW COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4014 10019 4010 10028 4019 10035 4027 10019
TIME...MOT...LOC 2239Z 234DEG 9KT 4016 10026 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
2 follow-up statements
740 
WWUS53 KGLD 012247
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM CDT MON AUG 1 2016

NEC145-012315-
/O.CON.KGLD.SV.W.0451.000000T0000Z-160801T2315Z/
RED WILLOW NE-
547 PM CDT MON AUG 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EAST CENTRAL RED WILLOW COUNTY...

AT 547 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF BARTLEY...OR 20 MILES EAST OF MCCOOK...MOVING NORTHEAST AT 10 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL RED WILLOW COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4014 10019 4010 10028 4019 10035 4027 10019
TIME...MOT...LOC 2247Z 234DEG 9KT 4017 10024 

HAIL...1.50IN
WIND...60MPH
 
$$

JN
312 
WWUS53 KGLD 012310
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM CDT MON AUG 1 2016

NEC145-012320-
/O.EXP.KGLD.SV.W.0451.000000T0000Z-160801T2315Z/
RED WILLOW NE-
610 PM CDT MON AUG 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RED WILLOW COUNTY
WILL EXPIRE AT 615 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY
RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4014 10019 4010 10028 4019 10035 4027 10019
TIME...MOT...LOC 2309Z 234DEG 9KT 4017 10024 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:55 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 1, 3:55 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
255 PM MDT MON AUG 1 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 1235 PM MDT Mon Aug 1 2016

18Z Water vapor imagery/ RAP Analysis indicated broad ridging in
place across southern CONUS with short wave trough moving across
northern plains. PV analysis indicted small amplitude trough
approaching cwa along the CO and WY border.

Primary forecast concerns center around precipitation chances for
the next 24 hours followed by post frontal temps tomorrow.

Convective initiation will be the first concern for the day...as
convergence along trough axis should increase as next short wave
trough approaches. Time lagged HRRR data as well as 00z CAM
ensemble really hitting trough axis as primary focus for
convective development and for the time being that looks
reasonable. Limited shear should limit overall organization and
severe threat...but with DCAPES already approaching 1900 j/kg
strong microbursts will be a concern with even pulse storms.

Mixed signal on how long storms will persist through the night and
while LLJ forcing does not look all that impressive...hard to
ignore persistent signal in recent data. With trough passage
overhead...cant rule nocturnal storms out but am going to limit
probabilities in the overnight/early morning hours.

Cold front will sweep through the area around sunrise. Expect
temps to be 5 degrees or more cooler today. SREF temp spreads are
quite large even at this short projection...but recent optimized
blend data puts temps right in the densest cluster of members so
upper 80s low 90s seem reasonable. Do not think storms will fire
along front until late afternoon across extreme southern cwa.
Further north...expect storms to arrive in the early evening in
moist...unstable upslope flow. While 0-6km shear profiles not that
strong a lot of turning noted in the hodographs and expanding
layer to 0-8 km yields 40 to 50 kts. While not expecting a large
severe weather outbreak...think storms will be more organized on
Tuesday than tonight.

.LONG TERM...(Tuesday night through Monday)
Issued at 251 PM MDT Mon Aug 1 2016

Main forecast issue will be rainfall chances, especially toward the
end of the week. Satellite showing a somewhat amplified but
progressive flow from the Pacific through North America.

At jet level...models started out fine. At mid levels...The Gfs was
doing a little better than the Canadian/Ecmwf/Ukmet. The Sref and
Gfs were doing the best at the surface so far. The Gfs and Nam were
doing the best on the low level thermal field.

Tuesday night...Surface boundary is in near the southern portion of
the area. However the forcing/flow aloft is weak. At this time have
slight chance to low chance of rainfall with the greatest chance in
the southeast half. Due to rather moist air mass along with very
slow storm motions, locally heavy rainfall will be possible.

Wednesday/Wednesday night... Flow and forcing aloft remain very weak
through the period which will make it hard to pinpoint preferred
areas for rainfall. At this time only chose to go slight chance
during the night. Should have a decent amount of sunshine southerly
upslope winds. Temperatures will be a little warmer than what will
happen on Tuesday.

Thursday...The beginning of an active period starts here. A front
will move into the area and will be over the area during peak
heating time. A shortwave trough in moist southwest flow aloft will
move into the area as well. Therefore have kept a high chance of
rainfall in for the afternoon with the southeast half looking to
have the best chance.

Thursday night through Monday...Models in good agreement on the
general pattern depicted which an upper ridge centered somewhere to
our southeast and a mean/developing trough over the western portion
of the country. Of course some small scale differences which show up
more toward the end of the period could lead to some big differences
in what happens.

The models differ on how far west they want to bring the ridge
line/higher heights. The Gfs tends to have the stronger/further west
ridge while the Ecmwf has the lower heights. The Gfs solution would
tend to push features/moisture further north and east and not be as
active as the Ecmwf would depict.

In general it should be a rather active/wet period as the flow aloft
will be from the southwest which should continue to transport a lot
of monsoonal moisture which will be acted on by periodic shortwave
troughs. What makes the details even more complicated is a cold
front and prefrontal surface trough expected to move into the area
and became stationary over the area Thursday night into Saturday
before moving north a little. The Ecmwf tends to keep the front
further north and the Gfs further south. What could change that is
reinforcement from thunderstorm outflow.

Considering the detail differences on the large scale which could
have significant impacts along with the problematic mesoscale
affects...made no change to the extended pops and temperatures I was
given. As a result high chance to likely pops are in the forecast
through Friday night and then decrease slowly through the remainder
of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1127 AM MDT Mon Aug 1 2016

VFR Conditions will prevail for next 24 hours. Scattered storms
will develop along trough from roughly MCK to TRB. High based
storms will possibly impact terminals btwn 22 and 02z before
moving to the south and east of the area. Cold front will sweep
into area overnight shifting winds to the north. Could potentially
see a brief period of 1000 ft cigs immediately behind its
passage...but probabilities too low at this point to include.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...BULLER
AVIATION...JRM
Hazardous weather outlook, Aug 1, 11:48 AM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT MON AUG 1 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021700-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1048 AM MDT MON AUG 1 2016 /1148 AM CDT MON AUG 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW THUNDERSTORMS WILL DEVELOP TODAY AFTER 2 PM CDT (1 PM MDT)
ALONG AND EAST OF A MCCOOK TO TRIBUNE LINE. STRONG WIND GUSTS AND
CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREAT WITH ANY
STORM THAT FORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND EARLY
EVENING ON TUESDAY. A FEW SEVERE STORMS ARE POSSIBLE...WITH LARGE
HAIL THE PRIMARY THREAT.

THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY THROUGH THE
WEEKEND...WITH THE CHANCE FOR WIDESPREAD SEVERE WEATHER LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 1, 5:26 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM CDT MON AUG 1 2016

NEZ081-012300-
RED WILLOW NE-
526 PM CDT MON AUG 1 2016

...SPECIAL WEATHER STATEMENT...

AT 526 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF BARTLEY...OR 18 MILES EAST OF MCCOOK...MOVING EAST AT
20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BARTLEY.

LAT...LON 4008 10019 4006 10028 4025 10040 4033 10020
TIME...MOT...LOC 2226Z 265DEG 17KT 4017 10028

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:21 PM CDTSpecial Weather StatementGLDDundy24 min
Aug 1, 5:26 PM CDTSpecial Weather StatementGLDRed Willow34 min
Aug 1, 6:07 PM CDTFlash Flood WarningGLDRed Willow83 min
Aug 1, 6:15 PM CDTSpecial Weather StatementGLDRed Willow15 min
Aug 1, 6:21 PM CDTSevere Thunderstorm WarningGLDRed Willow11 min
Aug 1, 6:34 PM CDTSpecial Weather StatementGLDHitchcock41 min
Aug 1, 6:49 PM CDTSevere Thunderstorm WarningGLDRed Willow24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.